Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 199, NWS Midland/Odessa, TX

June 11, 2004Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 11, 2004, 4:45 PM CDT for Terrell County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2004, 4:45 PM CDT (21:45 UTC)
Expired
Jun 11, 2004, 5:45 PM CDT
In force
60 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 186 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 9.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1996 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1996 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

427 
WUUS54 KMAF 112145
SVRMAF
TXC443-112245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
443 PM CDT FRI JUN 11 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TERRELL COUNTY IN SOUTHWEST TEXAS

* UNTIL 545 PM CDT

* AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES
  NORTHWEST OF SANDERSON...MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SANDERSON...
  DRYDEN...

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE 
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 2979 10214 3006 10257 3027 10256 3029 10236
      3059 10236 3059 10215 3065 10213 3065 10170
      3063 10166 3054 10164 3042 10173 3034 10166
      3027 10177 2979 10176 2978 10207

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:50 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 11, 2:50 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CDT FRI JUN 11 2004

.SHORT TERM...
LOOKS LIKE A SIMILAR SCENARIO IN STORE THIS EVENING WITH THE DRYLINE
CURRENTLY JUST EAST OF A LAMESA...MIDLAND...TO FORT STOCKTON LINE. A
COUPLE OF STORMS HAVE ALREADY FIRED IN THE LOWER TRANS PECOS AND
BREWSTER COUNTY WHERE THE DRYLINE TYPICALLY GETS HUNG UP NEAR THE
HIGHER TERRAIN. CAN NOT ENTIRELY RULE OUT AN ISOLATED STORM FURTHER
NORTH EITHER ACROSS THE EXTREME EASTERN PERMIAN BASIN OR EXTREME
WESTERN LOW ROLLING PLAINS PER CUMULUS FIELD DEVELOPING AND VERY DRY
AIR BEHIND THE DRYLINE PUSHING EAST. ANY THUNDERSTORM THAT FORMS
COULD BECOME SEVERE BUT WILL NOT MENTION IN ZONES WITH ISOLATED
NATURE OF ACTIVITY EXPECTED. BROUGHT LOW CLOUDS IN AGAIN IN THE EAST
LATE TONIGHT AS THE DRYLINE SLOSHES BACK TO THE WEST TEXAS/NEW MEXICO
BORDER. INCREASED THE WIND SPEEDS GRIDS THIS EVENING BUT LITTLE
CHANGE TO THE OTHER GRIDS.

.LONG TERM...
SFC LOW BACKED INTO PANHANDLES RGN SAT WILL HELP TO HOLD MSTR ACRS
E/S CWFA AHEAD OF APPROACHING SHRTWV TROF/S IN BROAD CYCLONIC MID
LEVEL FLOW. VERY STEEP 7H-5H LR/S PROGGED ACRS PB AND DWPNTS N60 WILL
MAKE FOR UNSTABLE CONDITIONS AS SEEN IN FCST SB CAPES NEAR 1500 J/KG.
0-6KM BULK SHEAR VECTORS OF 45KTS IN THE S INDICATES POTENTIAL FOR
SEVERE TSTMS. ARRIVAL OF SHRTWV ENERGY IS EARLY EVENING WHEN DRYLINE
WILL BE RETREATING W AS STOUT LLJ DEVELOPS. MODELS KICK OFF PRECIP
BTWN 00Z-06Z AND WILL REFLECT A FARTHER W SCT POP THEN. DRYLINE TO
MAKE EWD MOVE AGAIN SUN BUT LACK OF ORGANIZED SHRTWV ENERGY AND
WNW MID LEVEL FLOW WILL PRECLUDE ANYTHING OTHER THAN ISOLD POPS
CENTRAL AND E AS 7H CAPPING THERMAL RIDGE BUILDS. MID LEVEL RIDGING
DEVELOPS INTO MONDAY TENDING TO CLOSE OFF PATH OF SHRTWV/S INTO AREA.
MID LEVEL WLYS N ACRS CENTRAL PLAINS MONDAY. THIS WILL FAVOR A COLD
FRONT MOVING INTO PANHANDLES RGN TUE. DEPENDING ON CONVECTIVE
DEVELOPMENT FRONT MAY PUSH INTO NRN CWFA INCREASING CHC OF TSTMS. FOR
NOW WILL GO WILL RIDGE DOMINANCE AND ONLY ISOLD TSTMS MTNS.
GFSLR/ECMWF CONTINUE TO SHOW AN INVERTED 5H TROF TO MOVE W INTO TX
WED-FRI THUS ISOLD POPS INTO PLAINS AND SLIGHTLY COOLER TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             73  95  71 100 /  10  20  30  10
CARLSBAD NM               62  97  67 100 /   0   0  10   0
DRYDEN TX                 73  93  71  96 /  10  20  20  10
FORT STOCKTON TX          70  98  71 100 /  10  10  20   0
GUADALUPE PASS TX         65  90  63  94 /   0   0   0   0
HOBBS NM                  63  97  67  99 /   0   0  10   0
MARFA TX                  56  89  63  92 /   0  10  10   0
MIDLAND INTL AIRPORT TX   71  98  70 100 /  10  20  30   0
ODESSA TX                 71  98  70 101 /  10  20  20   0
WINK TX                   70 104  70 106 /   0  10  20   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING GUADALUPE MOUNTAINS TIL 00Z.
NM...RED FLAG WARNING GUADALUPE MOUNTAINS TIL 00Z.

&&
Hazardous weather outlook, Jun 11, 2:40 PM CDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
240 PM CDT FRI JUN 11 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
240 PM CDT (140 PM MDT) FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS THE
EXTREME EASTERN PERMIAN BASIN AND LOWER TRANS PECOS REGION EAST
OF A GAIL...BIG SPRING...SPRABERRY...CRANE TO LAJITAS LINE. A
THUNDERSTORM OR TWO WILL BE CAPABLE OF BECOMING SEVERE EARLY
THIS EVENING...PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE
HAIL AND BRIEF VERY HEAVY RAINFALL...HOWEVER WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED. NON SEVERE THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING GUSTY WINDS...SMALL HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. ALL THUNDERSTORM ACTIVITY SHOULD END AN HOUR OR TWO AFTER
SUNSET.

VERY LOW RELATIVE HUMIDITY COMBINED WITH SUSTAINED WIND SPEEDS IN
EXCESS OF 20 MPH WILL BE FAVORABLE FOR DANGEROUS FIRE GROWTH AND
SPREAD EARLY THIS EVENING ACROSS THE GUADALUPE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A DRYLINE IN COMBINATION WITH AN UPPER AIR DISTURBANCE AND STRONG
DAYTIME HEATING WILL HAVE THE POTENTIAL TO PRODUCE THUNDERSTORMS
ACROSS WEST TEXAS ON SATURDAY. AT THIS TIME THE BEST CHANCE OF
SEVERE THUNDERSTORMS WILL BE IN THE EXTREME WESTERN LOW ROLLING
PLAINS EAST OF A GAIL TO BIG SPRING LINE. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS ACROSS THE EXTREME WESTERN LOW ROLLING
PLAINS AND PERMIAN BASIN SHOULD REMAIN ALERT FOR THE POSSIBILITY OF
SEVERE THUNDERSTORMS SATURDAY AFTERNOON AND EVENING. SPOTTER ACTIVATION
MAY BE REQUESTED ACROSS THE EXTREME WESTERN LOW ROLLING PLAINS AND
POSSIBLY THE PERMIAN BASIN SATURDAY AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT HTTP://WWW.SRH.NOAA.GOV/MAF.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 5:45 PM CDTSevere Thunderstorm WarningMAFTerrell60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.